Alert archive / Maine / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 11, 2020, 3:20 PM EDT for Cumberland County, Oxford County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 11, 2020, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 37 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:43 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 11, 12:43 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Gray ME 1243 PM EDT Sat Jul 11 2020 .SYNOPSIS... Rain bands from the remnants of Tropical Storm Fay will continue moving northward through the area through morning. More impacts are expected from locally dense fog as a very humid air mass remains in place across the region. It will remain warm and muggy this afternoon, which will lead to afternoon showers and thunderstorms especially across western areas and the higher terrain. Another trough will cross the region Monday, with another round of showers and thunderstorms possible. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Update... Most recent update is to raise heat advisories for southern New Hampshire. Apparent temperatures will reach the mid to upper 90s this afternoon. Dense fog advisories have been allowed to expire as visibilities continue to rise. Areas of fog to continue in the Midcoast region into early this afternoon. Have updated the forecast based on current conditions and latest set of mesoscale models. Plenty of low clouds and patchy fog continues this morning, stabilizing the atmosphere and limiting any chance for convective showers. Ridging will continue aloft into the early afternoon hours. Thereafter, a trough will approach from the west as the atmosphere destabilizes in a deeply rich tropical airmass. Scattered showers are expected to develop as well as thunderstorms as CAPE values rapidly increase. Strong gusty winds and locally heavy downpours may occur in a few of the storms. Continuing to monitor upslope rainfall in the White Mountains as precipitation enhancement is occurring along the SSE facing higher terrain. The upper reaches of the Saco near Bartlett will continue to rise today. Minor adjustments made to temperatures and dew points for this afternoon. Prev Disc... 710 AM...This update better times the band of precip moving thru the CWA this morning, and adjusts POPS thru the day based on the latest HRRR, which has done quite a good Job with rain overnight. Vsby came up briefly at spots after the rain did some mixing, but it settle back down to 1/2 mile or less in the dense fog adv, so that remains up thru 9 AM. Previously...Remnants of TC Fay located in vcnty of KPOU at 07Z, and tracking NNE. System will track across Lk Champlain and east of Montreal thru today. Rain band associated with Fay are continuing to cross our CWA attm, and heaviest rainfall is likely to occur with this outer most band that should cross the remainder of the CWA /nrn NH and west and central ME/ thru around 12Z. could see some heavy downpours, and decent rainfall rates, but only for short periods, so threat of any flash flooding is low, but non-zero. Once the bands move out,as they have in srn NH, should see just some spotty showers thru mid- morning. Also, dense fog adv for the mid-coast and cAsco Bay region will hold thru 9 AM, although SHRA may help to break it up at times likely to return given the high moisture levels. Some clearing likely in central and srn NH, and well as SW ME, and this will allow temps in these areas to rise well into the 80s, this afternoon. And with Tds in the low 70s will see heat inidices rise into the low 90s, and may briefly touch the mid 90s in the KMHT-KASH corridor. Holding off on Heat adv because of uncertainty based on clearing, but it will likely be a very hot and humid day in srn NH and interior SW ME. One more issue to deal with this afternoon is the approaching 500 MB trough that trapped Fay to our west will approach, and we'll see 500 MB height falls and cooling temps as sfc instability increases, will see convection develop to our S and W, and probably over NH. Will have to watch for potential strong or severe storms that could produce gusty winds, and heavy rain. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Any SHRA/TSRA should wind down this evening, and will likely see yet another with fog and low clouds as flow stays onshore. Lows once again will generally be in the mid 60s to low 70s. On Sunday , flow actually shifts to SW behind the trough, and Tds may fall off a little but it will be hot with highs in the mid 80s to around 90. Some sct convection is again possible but will be more likely in the mtns. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The forecast looks to have two distinct wx patterns that will evolve. The first will be coming to an end at the very beginning of the period...as a more unsettled pattern breaks early in the week with a couple trof passages. The second will set up as ridging builds back into the region and heat and humidity try to return. On Mon a trof will swing negatively tilted thru New England. Current timing favors the afternoon hours...well positioned to arrive during peak instability. The question will be how much warmth/moisture can return ahead of it and how far N it makes it. At least a portion of the forecast area is expected to have modest theta-e lapse rates and ample shear in place. I would not be surprised to see a couple stronger storms over Srn NH or SWrn ME if forecasts hold onto this timing. The main trof axis swings thru the area Tue. More showers and storms are possible with that feature...though instability is forecast to be weaker. In its wake upper ridging will build back in. SW flow aloft will allow the heat and humidity to start surging back to the NE. Current global model guidance favors the upper heights remaining rather flat thru New England...so while heat may try to nose in there is not a strong signal for it to blast thru well to the N. However it would not take much change from the model guidance to open us up for more favorable delivery of hot wx. More or less it looks like summer for the foreseeable future after the first half of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Short Term...Well, this morning will be a repeat of Friday morning, with lingering fog and low clouds along the coast Should see some brief improvement to VFR this afternoon. But low clouds and fog return late today. Winds should shift to SW on Sunday allowing for a return to VFR earlier and lasting through the day. Long Term...Overall expect VFR conditions to prevail. Trof will swing thru the area Mon with SHRA/TSRA expected along and ahead of it. Local IFR conditions are possible in the heaviest convection. At this time looking like Srn NH terminals towards SWrn ME has the best chance for these. && .MARINE... Short Term...Wind gusts to 25 kt and seas to around 5 or 6 ft will persist through Sunday. Long Term...Lingering 5 ft seas N of Cape Elizabeth will gradually diminish Sun night into Mon. Given the hot and humid air that will be positioned just S of the waters...we will have to watch for onshore flow development that may act to bring marine fog/stratus back over the coastal waters at times. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...Heat Advisory until 6 PM EDT this evening for NHZ007>013-015. MARINE...Small Craft Advisory until 5 PM EDT Sunday for ANZ150>154. && Cannon/Casey
Hazardous weather outlook, Jul 11, 3:15 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 315 PM EDT Sat Jul 11 2020 NHZ007>013-015-121915- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 315 PM EDT Sat Jul 11 2020 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few thunderstorms through this evening may contain strong gusty winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-121915- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 315 PM EDT Sat Jul 11 2020 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. There is a moderate risk of rip currents today as a southeast swell moves into area beaches. A few thunderstorms may contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a moderate risk of rip currents again Sunday as southeast swells build into beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ001>006-121915- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll- 315 PM EDT Sat Jul 11 2020 This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...This Afternoon and Tonight. A few thunderstorms this afternoon and evening may contain strong gusty winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-121915- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands- 315 PM EDT Sat Jul 11 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. A few thunderstorms may contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-121915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 315 PM EDT Sat Jul 11 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 11, 1:34 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
134 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HEAVY RAIN BINGHAM 45.06N 69.88W
07/11/2020 M1.80 INCH SOMERSET ME TRAINED SPOTTER
&&
HATSpecial weather statement, Jul 11, 3:05 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Gray ME 305 PM EDT Sat Jul 11 2020 MEZ012-018-019-033-NHZ006-111930- Southern Oxford-Interior Cumberland Highlands-Interior York-Central Interior Cumberland-Southern Carroll- 305 PM EDT Sat Jul 11 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN YORK...SOUTH CENTRAL OXFORD AND NORTHWESTERN CUMBERLAND COUNTIES... At 304 PM EDT, a strong thunderstorm was located over Hiram, or 12 miles southeast of Fryeburg, moving northeast at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bridgton, Fryeburg, Naples, Hiram, Cornish, Casco, Harrison, Brownfield, Freedom, Denmark, Sebago, Baldwin, Sweden, Porter and Parsonsfield. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4376 7085 4385 7101 4413 7082 4396 7052 TIME...MOT...LOC 1904Z 217DEG 31KT 4387 7085 Hanes
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:31 AM EDT | Areal Flood Advisory | GYX | Cumberland, Oxford, York | 97 min |
| Jul 11, 3:44 PM EDT | Tornado Warning | GYX | Cumberland, Oxford | 20 min |
| Jul 11, 7:02 PM EDT | Dense Fog Advisory | GYX | Knox, Lincoln, Sagadahoc, Waldo | 14 hr |
| Jul 11, 12:26 PM EDT | Heat Advisory | GYX | Belknap, Cheshire, Hillsborough, Merrimack, Rockingham, Strafford and 1 more | 6 hr |
| Jul 11, 3:05 PM EDT | Special Weather Statement | GYX | Carroll | 25 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.